Jawbone Death a Risk to Consumers of Certain Osteoporosis Drugs

A new warning from the Pennsylvania Dental Association (PDA) says that patients who take a class of drugs known as bisphosphonates are susceptible to a side effect called osteonecrosis of the jaw (ONJ), or “jawbone death.” Bisphosphonates are commonly used in the treatment of osteoporosis, and the class includes the oral medications <"http://www.yourlawyer.com/topics/overview/fosamax">Fosamax, Actonel, and Boniva and the intravenous drugs Aredia, Bonefos, Didronel, and Zometa. More than 1,000 cases of ONJ have been reported in patients who have been administered this class of drugs.

According to the PDA, “The patients represented in this series of case reports were preponderantly female and typically presented with bone pain, non-healing extraction sockets, or exposed bone…. Symptoms of ONJ include, but are not limited to, pain, swelling, or infection of the gums or jaw; gums that are not healing; loose teeth; numbness or a feeling of heaviness in the jaw, drainage, and exposed bone.” Patients are urged to notify their dental professionals if they’ve undergone bisphosphonate treatment, and those who have should pursue regular dental-hygiene evaluations.

Bones are comprised of two major cell groups: osteoblasts, which help build bone, and osteoclasts, which help break down bone. It is believed that bisphosphonates tip the balance in favor of osteoblasts, which explains why those drugs are used in treating osteoporosis. However, the drugs’ effect on the jaw has been found to be deleterious.

Earlier this month, the American Association of Oral and Maxillofacial Surgeons (AAOMS) issued prevention and management strategies for those who may be vulnerable to bisphosphonate-related osteonecrosis of the jaw, or BRONJ. They identified four types of risk factors: potency and length of time of bisphosphonate treatment; incidence of dental surgery; incidence of certain types of cancer; and personal habits including smoking, alcohol use, and poor oral hygiene. They also pointed out that IV bisphosphonate patients were at significantly higher risk than oral bisphosphonate patients.

In September, Dr. Brendan C. Stack Jr. of the Arkansas Cancer Research Center reported results of an independent study to the annual meeting of the American Academy of Otolaryngology-Head and Neck Surgery Foundation (AAO-HNSF). Dr. Stack pointed out that “being immunocompromised or having an oral infection may put you at risk.” While the effects of bisphosphonate may lead to ONJ, Stack said, the risks of developing the condition was increased among cancer patients and those who’ve been subjected to oral surgery.

This entry was posted in Health Concerns, Legal News. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.